Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 504, NWS Springfield, MO

July 26, 2008Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 26, 2008, 7:23 PM CDT for Barry County, Stone County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 7:23 PM CDT (00:23 UTC)
Expired
Jul 26, 2008, 8:15 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 48 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 270023
SVRSGF
MOC009-209-270115-
/O.NEW.KSGF.SV.W.0504.080727T0023Z-080727T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 815 PM CDT.

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST
  OF CRANE TO 9 MILES SOUTHWEST OF CAPE FAIR...MOVING EAST AT 10 MPH.
  THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CRANE BY 745 PM CDT.
  KIMBERLING CITY AND GALENA BY 815 PM CDT.

THE TOWNS OF ELSEY...CAPE FAIR...HURLEY AND LAMPE ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3692 9363 3692 9362 3694 9362 3695 9362
      3696 9345 3650 9335 3649 9360
TIME...MOT...LOC 0023Z 269DEG 9KT 3685 9363 3663 9361

$$

TERRY
2 follow-up statements
000 
WWUS53 KSGF 270037
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT SAT JUL 26 2008

MOC009-209-270115-
/O.CON.KSGF.SV.W.0504.000000T0000Z-080727T0115Z/
STONE MO-BARRY MO-
737 PM CDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN BARRY AND STONE COUNTIES...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM ELSEY TO 6 MILES
SOUTHWEST OF CAPE FAIR TO LAMPE...MOVING EAST AT 10 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KIMBERLING CITY AND GALENA BY 810 PM CDT.

THE TOWNS OF ELSEY...CAPE FAIR AND HURLEY ARE IN THE PATH OF THESE
SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3692 9363 3692 9362 3694 9362 3695 9362
      3696 9345 3650 9335 3649 9360
TIME...MOT...LOC 0037Z 269DEG 9KT 3685 9359 3665 9355
          3654 9339

$$

TERRY
000 
WWUS53 KSGF 270102
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT SAT JUL 26 2008

MOC009-270112-
/O.CAN.KSGF.SV.W.0504.000000T0000Z-080727T0115Z/
BARRY MO-
802 PM CDT SAT JUL 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARRY COUNTY IS
CANCELLED...

LAT...LON 3652 9360 3652 9359 3678 9359 3680 9342
      3650 9335 3650 9360
TIME...MOT...LOC 0102Z 333DEG 10KT 3664 9357

$$

MOC209-270115-
/O.CON.KSGF.SV.W.0504.000000T0000Z-080727T0115Z/
STONE MO-
802 PM CDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN STONE COUNTY...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CAPE FAIR...OR 9 MILES WEST
OF KIMBERLING CITY...MOVING SOUTHEAST AT 12 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF KIMBERLING CITY BY 815 PM CDT.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3652 9360 3652 9359 3678 9359 3680 9342
      3650 9335 3650 9360
TIME...MOT...LOC 0102Z 333DEG 10KT 3664 9357

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:40 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 26, 6:40 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT SAT JUL 26 2008

.DISCUSSION...

THE WARM AND HUMID AIRMASS THAT MOVED INTO THE REGION OVER THE
PAST SEVERAL DAYS WILL TAKE UP RESIDENCE IN THE OZARKS FOR MUCH OF
THE UPCOMING WEEK. THIS WILL LEAD TO THE CHANCES OF SHOWERS AND
THUNDERSTORMS NEARLY EACH DAY THROUGH FRIDAY. THE REMNANTS OF
HURRICANE DOLLY WILL ALSO PLAY A ROLE IN THE WEATHER FOR THE AREA
TOUGH MODELS ARE IN DISAGREEMENT AS TO WHEN DOLLYS REMNANTS WILL
BEGIN TO SHIFT EAST. IN ADDITION TO THE CHANCES FOR
PRECIPITATION...TEMPERATURES IN THE MID TO UPPER 90S AND HIGH
HUMIDITIES WILL LEAD TO NEAR HEAT ADVISORY VALUES FOR THE
REGION...ESPECIALLY WEST OF HIGHWAY 65.

FOR THE NEXT 24 HOURS THE CONCERNS FOCUS ON A DEVELOPING MCS AND
WHETHER THE LEFT OVER CLOUD COVER WILL KEEP TEMPERATURES DOWN
SUNDAY AFTERNOON. BEGINNING STAGES OF A STORM COMPLEX NOW
DEVELOPING OVER SOUTH CENTRAL NEBRASKA...NORTH CENTRAL KANSAS WILL
LIKELY IMPACT THE OZARKS. FLOW OVER THE TOP OF THE UPPER LEVEL
RIDGE AND SURFACE HIGH BRINGS THE MCS INTO THE AREA LATE THIS
EVENING INTO SUNDAY MORNING. THE STORMS SHOULD HAVE PLENTY OF
INSTABILITY TO WORK WITH WITH CAPE VALUES IN THE 2-3000 J/KG RANGE
AND GOOD LOW LEVEL MOISTURE TO WORK WITH. EXPECT STORM TO BE
STRONG WITH AN ISOLATED SEVERE STORM AS 700MB TEMPERATURES AROUND
12C TEND TO WORK AGAINST THE STORMS.

FOR MONDAY INTO THE END OF THE WORK WEEK...CONCERNS ARE HEAT
INDICES AND REMNANTS OF HURRICANE DOLLY.

THE OZARKS WILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL RIDGE
ALLOWING TEMPERATURES TO REMAIN IN THE MID TO UPPER 90S. HUMIDITY
LEVELS WILL REMAIN HIGH AS LOW LEVEL MOISTURE POOLS ACROSS THE
AREA. THIS WILL PRODUCE HEAT INDEX VALUES IN THE 101 TO 107 DEGREE
RANGE FOR AT LEAST THE WESTERN HALF OF THE CWA. WILL DEFINITELY
NEED TO KEEP AND EYE ON THIS. CURRENT EXPECTATIONS IS THAT HEAT
ADVISORIES WILL BE NEEDED FOR MONDAY AND TUESDAY.

THE REMNANTS OF DOLLY THEN BECOME AN ISSUE SOMEWHERE BETWEEN
TUESDAY AND FRIDAY. THIS IS THE SPREAD OF THE CURRENT MODELS IN
HANDLING THE REMNANTS. THE ECMWF PHASES DOLLY WITH THE UPPER
LEVEL FLOW AND SHIFTS IT EAST OF THE AREA BY THURSDAY MORNING
WHILE THE GFS LINGERS DOLLY WEST OF THE AREA THROUGH FRIDAY AND
THEN SHUNTS THE SYSTEM ACROSS NORTHERN ARKANSAS. SOMEWHERE IN
BETWEEN IS MORE LIKELY AND HAVE KEPT POPS IN THE FORECAST THROUGH
THE EXTENDED PERIOD TO HANDEL THIS.

GFS STILL INDICATING A RETROGRESSION OF THE WESTERN RIDGE BY
THE END OF THE WEEK WHICH WOULD PLACE THE OZARKS IN NORTH TO
NORTHWEST FLOW. THIS WOULD SPELL COOLER AND DRIER WEATHER FOR THE
REGION AT WEEKS END. THIS WOULD BE WELCOME AFTER THE THE HEAT TO
START THE WEEK. WILL HAVE TO SEE IF THIS PANS OUT AND HOPE FOR
COOLER WEATHER.

HATCH

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...RADAR TRENDS SUGGEST ANOTHER ROUND OF
THUNDERSTORMS CURRENTLY OVER WESTERN MISSOURI SHOULD TRACK INTO THE
JLN AND SGF AIR SPACE OVER THE NEXT SEVERAL HOURS. HAVE INCLUDED
TEMPO IFR CONDITIONS AT BOTH AIRFIELDS AS THESE STORMS ARE PRODUCING
VERY HEAVY RAINFALL THAT WOULD REDUCE VISIBILITIES
SIGNIFICANTLY.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 26, 5:54 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT SAT JUL 26 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
554 PM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND TO THE WEST OF
THE
HIGHWAY 65 CORRIDOR THROUGH THE OVERNIGHT HOURS. THE PRIMARY
THREATS WILL BE WIND UP TO 60 MPH...HEAVY RAINFALL AND THE
POTENTIAL OF FLASH FLOODING...AND QUARTER SIZE HAIL.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AS A
COMPLEX OF THUNDERSTORMS IN CENTRAL KANSAS MIGRATES INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. WIND GUSTS UP TO 60
MPH...HEAVY RAINFALL AND THE POTENTIAL OF FLASH FLOODING...HAIL
UP TO THE SIZE OF QUARTERS AND FREQUENT CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A HOT AND HUMID AIRMASS WILL PRODUCE AFTERNOON HEAT INDEX VALUES
NEAR 100 DEGREES WEST OF HIGHWAY 65 THROUGH THE WEEK.

DUE TO A VERY MOIST AND UNSTABLE AIRMASS THAT WILL REMAIN
POSITIONED OVER THE REGION...ISOLATED TO SCATTERED THUNDERSTORMS
CAN NOT BE RULED OUT ON ANY PARTICULAR DAY THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TO THE WEST OF THE HIGHWAY
65 CORRIDOR
TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Special weather statement, Jul 26, 6:30 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SAT JUL 26 2008

MOZ077-088-094-270015-
LAWRENCE MO-JASPER MO-BARTON MO-
630 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR BARTON...NORTHEASTERN JASPER AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 715 PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF MOUNT VERNON TO 11 MILES NORTH OF CARTHAGE TO VERDELLA...MOVING
SOUTHEAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY
Local storm report, Jul 26, 6:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT SAT JUL 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     3 N BRONAUGH            37.74N  94.47W
07/26/2008  M60 MPH          VERNON             MO   LAW ENFORCEMENT

            A FEW TREES DOWN

&&

ANGLE
Local storm report, Jul 26, 6:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     FORT SCOTT              37.84N 94.71W
07/26/2008                   BOURBON            KS   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN FORT SCOTT

&&

GCLAYCOM
Local storm report, Jul 26, 6:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      FORT SCOTT              37.84N 94.71W
07/26/2008                   BOURBON            KS   EMERGENCY MNGR

            FLASH FLOODING REPORTED IN FORT SCOTT

&&

GCLAYCOM
Local storm report, Jul 26, 7:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     2 SE OZARK              37.00N 93.18W
07/26/2008                   CHRISTIAN          MO   TRAINED SPOTTER

            TREE LIMBS AND BILLBOARD SIGN BLOWN DOWN

&&

MTERRY
Special weather statement, Jul 26, 7:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT SAT JUL 26 2008

KSZ097-MOZ077-088-270045-
CRAWFORD KS-JASPER MO-BARTON MO-
715 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR BARTON...EASTERN CRAWFORD AND
NORTHERN JASPER COUNTIES UNTIL 745 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FRONTENAC TO 6 MILES
WEST OF LAMAR...MOVING SOUTH AT 8 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:08 PM CDTSevere Thunderstorm WarningSGFBarry37 min
Jul 26, 7:52 PM CDTFlash Flood WarningSGFBarry, Jasper, Lawrence, Newton, Stone6 hr
Jul 26, 8:14 PM CDTSevere Thunderstorm WarningSGFStone31 min
Jul 27, 1:41 AM CDTAreal Flood WarningSGFJasper8 hr
Jul 27, 9:09 AM CDTAreal Flood AdvisorySGFBarton, Jasper6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.